Pennsylvania, 2016

Damaging Wind in Pennsylvania, September 17, 2016

September 17, 2016 · NWS CTP · 1 event in 1 county or zone

Modest instability combined with moderate deep-layer and low-level shear to produce an isolated severe thunderstorm over Warren County in an unseasonably humid air mass ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Modest instability combined with moderate deep-layer and low-level shear to produce an isolated severe thunderstorm over Warren County in an unseasonably humid air mass ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 17, 1:47 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 17, 1:47 PM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
247 PM EDT SAT SEP 17 2016

.SYNOPSIS...
A moist southerly flow ahead of a slow moving cold front will
bring occasional showers and thunderstorms through the rest of the
weekend. Rainfall totals by Monday will likely be near one inch
in many locations. Improving conditions with decreasing humidity
will occur Monday and Tuesday under high pressure. Temperatures
will again rise to well above normal levels again later in the
week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Weak and disorganized showers along what seems to be a warm front
will continue to diminish as they slide to the NE through the
evening. Dewpoints have risen nicely through the day after a start
in the 50s for the most part. Destabilization will be occurring
over OH and western PA shortly. With the aid of a short wave
trough moving over the lower great lakes, the development of
thunderstorms is expected. The storms should be a late afternoon
and evening event for the NW counties, but will take a while to
work to the SE. The Lower Susq will likely stay dry for the
evening. Inched POPs upward for most locations for the evening and
also tried to time the most likely period for storms in the grids.
Just how unstable it gets is a big part of how possible the threat
of severe storms will be. SPC still has the NW third of the area
in a MRGL risk. The LLJet is fairly strong, peaking in the
evening/early night at 40-45kts over the nrn mtns, but only
30-35kts elsewhere. Some LL shear is present, so individual cells
may spin. But, it is the CAPE which will be the tricky part
tonight. Mid-day CAMs only "allow" for extremely low CAPEs, even
at KBFD. Will hold off on any enhanced wording in the grids, but
continue the mention in the HWO. The strength of the LLJet and
PWATs are also unimpressive. But, the 1.75 inch PWATs may allow
for some heavy rain.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/...
Widespread convection is expected, but instability is expected to
be weak overnight. The dynamics of the system are also in question
as the main shortwave goes NE into nrn NY state early tonight.
While a weak tail of vorticity may drag along thru PA, the upper
support is not quite lining up with the lowest stability. Expect
most of the area to get wet, save for the Lower Susq, where we'll
keep the POPs in the 20s and 30s. Mins will be very mild with lots
of moisture around.

Sunday's challenges include how far SE the overnight precip gets,
and, related, where the low level boundaries might be for
convective focus. CAPEs still do not get to any level of
excitement, and the marginal dynamics of the previous evening are
all but gone. Still, a weak ripple of low pressure may move NE
through the Mid-Atlantic and bring a period of storms during the
daylight hours. We do have a fairly high confidence in most places
getting wet - esp SE of UNV. However, it looks very disorganized
when looking at the mass fields and, thus, the QPF fields as
well. This leads to a low confidence in the timing of precip. The
more-likely placement of the precip - some of which may be heavy
if training cells/clusters develop - is more certain. Maxes will
still be well above normals, but diurnal ranges will be just
10-12F.

Some drying is possible in the NW before the end of the short-term
period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

The extended will begin with a shortwave trough that will keep the
chance of showers in the forecast Sunday night and Monday, before
high pressure brings some dry weather for Monday night and
Tuesday.

The next cold front in the pattern is destined to run into rising
heights aloft over the northeastern US Tuesday. The normally wet
GFS shows the band of showers associated with this system drying
up as it moves through the eastern Gr Lakes. The ECMWF also shows
the showers dying, but not totally as they move into the region by
late Tuesday. I used the SREF/GEFS pops which lead to a higher
confidence that the GFS will be correct keeping us dry.

The midweek through weekend timeframe will feature a rebound in
the amazingly persistent (this summer) eastern US/western
Atlantic upper ridge. The NAEFS shows anomalously high upper
heights and warm temps from Wed into the weekend. So the upcoming
week promises to be yet another warmer than normal one and
basically dry as no significant chance for rain seems to be in the
cards.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Cigs have bounced down for a brief moment at KJST & KBFD after a
little rain. Much of the area is VFR for the moment, and some
destabilization should occur - mainly over OH and in NW PA.
Daylight is short for really good instability to develop, but a
weak short wave trough and decent LLJet will likely sustain
convection that does develop and make it last much of the night as
it progresses to the E and slightly S. Nighttime decoupling and
the moderate LLJet will create a brief time of LLWS centered
around 06z. The high moisture and weak sfc winds could make for
IFR/LIFR cigs in the second half of the night. Some improvement is
expected Sun morning, but lots of cloud cover and ever-lowering
sun angle may not allow for a very rapid improvement. A cold front
will be oozing in from the NW later in the day, but will be ill-
defined and could take until Monday to complete the traverse
across central PA. Thus, sct SHRA/TSRA are expected on Sunday.
Some heavier storms may occur vcty KMDT/KLNS on Sunday.

Outlook...

Mon-Thur...AM valley fog poss. Otherwise, no sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Lambert
LONG TERM...La Corte
AVIATION...Dangelo
Hazardous weather outlook, Sep 17, 6:55 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
755 AM EDT SAT SEP 17 2016

PAZ012-018-019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-181200-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
755 AM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

PAZ004>006-010-011-017-181200-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-
755 AM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH BRIEF...STRONG WIND GUSTS AND
HAIL ARE POSSIBLE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
September 17, 5:35 PM EST
Where
Warren County, 1.12 mi ESE of Scandia
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
41.911, -79.032

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Peterson Road near Scandia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650433.